Alert archive / Kansas / Red Flag Warnings in 2012

Red Flag Warning 19, NWS Hastings, NE

July 6, 2012Furnas County, Gosper County, Harlan County, Nebraska; 4 counties in Kansas

NWS Hastings, NE issued this red flag warning at Jul 6, 2012, 1:56 PM CDT for Furnas County, Gosper County, Harlan County, Nebraska; 4 counties in Kansas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2012, 1:56 PM CDT (18:56 UTC)
Expired
Jul 6, 2012, 8:29 PM CDT
In force
7 hr
Issued by
NWS Hastings, NE

Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Furnas County, NE, Gosper County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 91 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WWUS83 KGID 061856
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
156 PM CDT FRI JUL 6 2012

...CRITICAL FIRE DANGER IS EXPECTED THIS AFTERNOON AND EARLY
EVENING...

.THE COMBINATION OF HOT TEMPERATURES...LOW RELATIVE HUMIDITY
VALUES...STRONG SOUTH WINDS AND DRY VEGETATION WILL PROMOTE
CRITICAL FIRE CONDITIONS MAINLY SOUTHWEST OF A LINE FROM ELWOOD
NEBRASKA TO BELOIT KANSAS.

KSZ005-006-017-018-NEZ072-082-083-070200-
/O.NEW.KGID.FW.W.0019.120706T1856Z-120707T0200Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-GOSPER-FURNAS-HARLAN-
156 PM CDT FRI JUL 6 2012

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...006...
017...018...072...082 AND 083...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 9 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS... 
  FIRE WEATHER ZONE 006 SMITH...FIRE WEATHER ZONE 017 ROOKS AND 
  FIRE WEATHER ZONE 018 OSBORNE. IN NEBRASKA...FIRE WEATHER ZONE 
  072 GOSPER...FIRE WEATHER ZONE 082 FURNAS AND FIRE WEATHER 
  ZONE 083 HARLAN.

* WINDS...SOUTH WINDS AT 20 TO 25 MILES PER HOUR WITH WINDS GUSTS
  UP TO 30 MILES PER HOUR POSSIBLE.

* RELATIVE HUMIDITY...LESS THAN 20 PERCENT IN SOME LOCATIONS.

* IMPACTS...THE COMBINATION OF DRY FUELS...GUSTY SOUTH WINDS... 
  AND LOW RELATIVE HUMIDITY VALUES WILL PROMOTE EXPLOSIVE FIRE 
  GROWTH TODAY. UNDER THESE CONDITIONS...OPEN FIRES COULD ESCAPE 
  CONTROL VERY QUICKLY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
258 
WWUS83 KGID 070129
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
829 PM CDT FRI JUL 6 2012


KSZ005-006-017-018-NEZ072-082-083-070230-
/O.CAN.KGID.FW.W.0019.000000T0000Z-120707T0200Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-GOSPER-FURNAS-HARLAN-
829 PM CDT FRI JUL 6 2012

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 005...006...017...018...072...
082 AND 083...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE RED
FLAG WARNING.

WIND SPEEDS HAVE DECREASED BELOW WARNING CRITERIA. RELATIVE
HUMIDITIES WILL INCREASE OVERNIGHT AS TEMPERATURES COOL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Jul 6, 12:52 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 6, 12:52 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1252 PM CDT FRI JUL 6 2012

.AVIATION...18Z KGRI TAF. MAIN CONCERN FOR THE PERIOD WILL BE
FOCUSED ON THE COLD FRONTAL PASSAGE DURING THE OVERNIGHT HOURS.
EXPECT A WIND SHIFT TO THE NORTHWEST AROUND 6Z. MODELS ARE ALSO
HINTING AT THE POSSIBILITY OF MVFR CEILINGS TOWARDS THE END OF THE
PERIOD. THIS HAS HELD CONSISTENT FOR THE PAST FEW MODEL RUNS SO
WENT AHEAD AND PUT IN THE TAF.

&&

PREV DISCUSSION... /ISSUED 355 AM CDT FRI JUL 6 2012/

SHORT TERM...A SURFACE TROUGH AND ASSOCIATED COLD FRONT IS EXPECTED
TO SINK ACROSS THE LOCAL AREA BEGINNING LATE TONIGHT...WITH A
SIGNIFICANT CHANGE IN AIRMASS EXPECTED BEHIND THIS FRONT. THIS FRONT
WILL BE STEERED SOUTH BY A PASSING UPPER LEVEL SHORTWAVE...CURRENTLY
EVIDENT IN LATEST WATER VAPOR IMAGERY ACROSS EASTERN MONTANA. WHILE
THERE MAY BE ENOUGH FORCING ALONG THE LEADING EDGE OF THIS FRONT
TO SPARK AND ISOLATED THUNDERSTORM AS IT APPROACHES THE NORTHERN
PORTION OF THE FORECAST AREA THIS EVENING...MODEL GUIDANCE IS
TRENDING TOWARDS KEEPING BEST CHANCES JUST TO THE NORTHWEST OF THE
LOCAL AREA...AS INDICATED BY 00Z WRF AND 06Z NAM. AS A
RESULT...WENT AHEAD AND TRIMMED POPS FOR THE OVERNIGHT HOURS
TONIGHT...KEEPING ONLY A SMALL CHANCE DURING THE EVENING HOURS
ACROSS THE NORTHWESTERN FRINGES OF THE LOCAL AREA.

AHEAD OF THIS FRONT...EXPECT VERY WARM CONDITIONS TO CONTINUE
ACROSS THE LOCAL AREA TODAY. WENT AHEAD AND KEPT HEAT ADVISORY IN
TACT FOR THIS AFTERNOON...AS HEAT INDEX READINGS AROUND 105 ARE
EXPECTED TO BE COMMONPLACE...AS OCCASIONALLY GUSTY SOUTHERLY WINDS
AHEAD OF THIS FRONT WILL CONTINUE TO ADVECT WARM AND HUMID AIR
ACROSS THE LOCAL AREA. OF NOTE...FORECAST HIGH TEMPERATURES FOR
THIS AFTERNOON ARE ONLY A FEW DEGREES SHY OF RECORD VALUES...WITH
THE RECORD HIGH FOR JULY 6 AT BOTH KGRI AND KHSI STANDING AT 105
DEGREES.

MODEL GUIDANCE CONTINUES TO INDICATE A SHARP TEMPERATURE GRADIENT
WITH APPROACHING COLD FRONT...WITH 850 MB TEMPS EXPECTED TO DROP
10-15C BEHIND THIS BOUNDARY. DEPENDING ON THE EXACT TIMING OF THE
FRONT...TEMPERATURES ON SATURDAY AFTERNOON WILL VARY FROM VERY NEAR
CLIMATOLOGY BEHIND THE FRONT...TO CONTINUED UNSEASONABLY WARM
READINGS AHEAD OF ITS PASSAGE. AT THIS POINT...MODELS HAVE COME
INTO BETTER AGREEMENT WITH PASSAGE OF BOUNDARY...AND PUSH BOUNDARY
TROUGH THE ENTIRE CWA BY EARLY AFTERNOON. WITH A VERY STRONG CAP
EXPECTED TO DEVELOP BEHIND THE FRONT...KEPT ENTIRE FORECAST AREA
DRY DURING THE AFTERNOON HOURS SATURDAY...WITH ONLY SMALL CHANCES
ACROSS PORTIONS OF NORTH CENTRAL KANSAS AND EXTREME SOUTHERN
PORTIONS OF SOUTH CENTRAL NEBRASKA SATURDAY NIGHT...AS SOME
CONVECTION ACROSS THE HIGH PLAINS MAY REACH THIS AREA.

WITH THE FRONT TO THE SOUTH OF THE LOCAL AREA AND THE UPPER LEVEL
RIDGE RETROGRADING WEST ON SUNDAY...EXPECT CONTINUED SMALL CHANCES
OF A FEW THUNDERSTORMS ACROSS THE SOUTHERN AND WESTERN FRINGES OF
THE FORECAST AREA...AS UPPER LEVEL FLOW BECOMES MORE NORTHWESTERLY
AND MULTIPLE UPPER LEVEL RIPPLES IN FLOW MAY SPARK LIMITED
ACTIVITY. TEMPERATURE WISE...SUNDAY SHOULD BE PLEASANT ACROSS THE
REGION...WITH SEASONABLE TO SLIGHTLY COOLER THAN NORMAL
TEMPERATURES EXPECTED ACROSS THE BOARD.

LONG TERM...MONDAY THROUGH THURSDAY. VERY FEW CHANGES WERE MADE
TO THESE 4 DAYS FROM THE PREVIOUS FORECAST. ON THE POSITIVE SIDE OF
THINGS...TEMPERATURES VERY NEAR JULY NORMALS WILL RULE EACH
DAY...AND DEWPOINTS WILL BE SEASONABLY COMFORTABLE AS WELL WITH
PREDOMINANTLY MID-UPPER 50S. OF COURSE...THE OBVIOUS NEGATIVE IS
THAT WITH THE POSSIBLE EXCEPTION OF MONDAY IN SOUTHWEST AREAS...DRY
WEATHER APPEARS TO RULE NEXT WEEK WHICH WON/T DO ANY FAVORS TO THE
BUILDING DROUGHT SITUATION.

STARTING OFF MONDAY/MONDAY NIGHT...KEPT 20-30 PERCENT STORM
CHANCES ACROSS ROUGHLY THE SOUTHWEST 1/3 OF THE CWA DURING THE
DAY...BUT TRIMMED THE NORTHEAST EDGE A BIT...NOW KEEPING POPS
SOUTHWEST OF THE TRI CITIES. 00Z ECMWF/GFS ARE IN DECENT AGREEMENT
ON THE LARGE SCALE PICTURE...WITH NORTHWEST FLOW ALOFT IN PLACE
OVER THE PLAINS...TO THE EAST OF AN EXPANSIVE MID-UPPER RIDGE AXIS
CENTERED OVER THE INTERMOUNTAIN WEST. THE POPS IN THE SOUTHWEST
ARE TIED TO A MODEST SHORTWAVE DROPPING SOUTH THROUGH THE
NEB/KS/CO BORDER REGION...AND IT COULD ULTIMATELY BE THE CASE THAT
THIS PRECIPITATION POTENTIAL WILL NOT EVEN LAST INTO THE DAYTIME
HOURS...POTENTIALLY ENDING SUNDAY NIGHT. EVEN IF STORMS DO OCCUR
MONDAY...INSTABILITY PROGS SHOW MEAGER CAPE AS DRIER AIR CONTINUES
TO FILTER IN ON NORTHEAST BREEZES FROM A SURFACE HIGH CENTERED
OVER THE UPPER MS VALLEY REGION...AND THUS ANY THREAT FOR SEVERE
APPEARS RATHER LOW. TEMP WISE...STUCK WITH MODEL CONSENSUS HIGHS
IN THE MID-UPPER 80S...AND LOWS IN THE 60S.

FROM TUESDAY THROUGH THURSDAY...KEPT THE ENTIRE PERIOD DRY IN STEP
WITH PREVIOUS FORECAST. FOR TUESDAY/TUESDAY NIGHT...THERE IS
LITTLE CHANGE IN THE PATTERN...WITH THE FLOW ALOFT EVEN MORE
NORTH-NORTHWESTERLY...AND EASTERLY SURFACE BREEZES FLOWING IN OFF
THE HIGH TO THE EAST. TEMPS REMAIN ALMOST THE SAME AS
MONDAY...WITH MID-UPPER 80S CWA-WIDE.

WEDNESDAY THROUGH THURSDAY...THE PERSISTENT PATTERN CONTINUES ALOFT
WITH THE NORTHERLY FLOW AND THE EXPANSIVE ANTICYCLONE CENTERED
OVER THE SOUTHWEST CONUS. SURFACE BREEZES MAY TURN A BIT MORE
SOUTHERLY BY THIS TIME...BUT THE BEST FOCUS FOR RAIN WILL REMAIN
WELL OFF TO THE SOUTH AND WEST. HIGH TEMPS SHOW A VERY SLIGHT RISE
FROM MONDAY-TUESDAY...WITH READINGS FORECAST NEAR 90 CWA-WIDE...WHICH
IS STILL ESSENTIALLY RIGHT ON TRACK WITH NORMAL VALUES.

PEEKING BEYOND THE OFFICIAL FORECAST PERIOD...THERE ARE NO MAJOR
HINTS OF A NOTABLE PATTERN SHIFT...AND NO OBVIOUS INDICATIONS OF A
DECENT RAINFALL SETUP THROUGH THE WEEKEND OF THE 14TH...ALTHOUGH
SOME EVENTUAL SLIGHT POPS CANNOT BE COMPLETELY RULED OUT. ALSO...IT
APPEARS THE NEAR-TO-ONLY-SLIGHTLY ABOVE NORMAL TEMPERATURE REGIME
WILL LAST AWHILE...HELPING PUT THE RECENT STRETCH OF READINGS 10+
DEGREES ABOVE NORMAL FARTHER INTO THE REAR VIEW MIRROR.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, Jul 6, 4:54 AM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
454 AM CDT FRI JUL 6 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071000-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
454 AM CDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH
THIS EVENING...AS HEAT INDEX VALUES NEAR OR ABOVE 105 DEGREES ARE
EXPECTED AGAIN THIS AFTERNOON. IN ADDITION...AN ELEVATED TO NEAR
CRITICAL FIRE DANGER WILL EXIST ACROSS AREAS ALONG AND MAINLY
SOUTHWEST OF A LINE FROM LEXINGTON NEBRASKA TO BELOIT KANSAS.

THIS EVENING...EXPECT AN APPROACHING COLD FRONT TO HELP FIRE UP A
FEW THUNDERSTORMS ACROSS NORTHWESTERN PORTIONS OF THE FORECAST
AREA... WITH AN ISOLATED STRONG TO MARGINALLY SEVERE
THUNDERSTORM...WITH GUSTY WINDS TO 60 MPH AND HAIL TO THE SIZE OF
QUARTERS...POSSIBLE AFTER 7 PM CDT. THE AREA AT GREATEST RISK LIES
ALONG AND NORTHWEST OF A LINE FROM CAMBRIDGE NEBRASKA TO BELGRADE
NEBRASKA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA
SATURDAY THROUGH MONDAY...PRIMARILY ALONG AND SOUTHWEST OF A LINE
FROM SUMNER NEBRASKA TO SUPERIOR NEBRASKA. ALTHOUGH A FEW STRONG
TO SEVERE THUNDERSTORMS CANNOT BE RULED OUT OVER THIS TIME
PERIOD...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

Nearby

Red Flag Warnings in Kansas, 2012Red Flag Warnings in Nebraska, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.